Nevirapine- and efavirenz-associated hepatotoxicity under programmatic conditions in Kenya and Mozambique.

Hdl Handle:
http://hdl.handle.net/10144/267533
Title:
Nevirapine- and efavirenz-associated hepatotoxicity under programmatic conditions in Kenya and Mozambique.
Authors:
Chu, K M; Manzi, M; Zuniga, I; Biot, M; Ford, N P; Rasschaert, F; Zachariah, R
Journal:
International Journal of STD & AIDS
Abstract:
To describe the frequency, risk factors, and clinical signs and symptoms associated with hepatotoxicity (HT) in patients on nevirapine- or efavirenz-based antiretroviral therapy (ART), we conducted a retrospective cohort analysis of patients attending the ART clinic in Kibera, Kenya, from April 2003 to December 2006 and in Mavalane, Mozambique, from December 2002 to March 2007. Data were collected on 5832 HIV-positive individuals who had initiated nevirapine- or efavirenz-based ART. Median baseline CD4+ count was 125 cells/μL (interquartile range [IQR] 55-196). Over a median follow-up time of 426 (IQR 147-693) days, 124 (2.4%) patients developed HT. Forty-one (54.7%) of 75 patients with grade 3 HT compared with 21 (80.8%) of 26 with grade 4 had associated clinical signs or symptoms (P = 0.018). Four (5.7%) of 124 patients with HT died in the first six months compared with 271 (5.3%) of 5159 patients who did not develop HT (P = 0.315). The proportion of patients developing HT was low and HT was not associated with increased mortality. Clinical signs and symptoms identified 50% of grade 3 HT and most cases of grade 4 HT. This suggests that in settings where alanine aminotransferase measurement is not feasible, nevirapine- and efavirenz-based ART may be given safely without laboratory monitoring.
Affiliation:
South African Medical Unit, Médecins Sans Frontières Johannesburg, PO Box 32117, Braamfontein 2017, South Africa. kathryn.chu@joburg.msf.org
Issue Date:
Jun-2012
URI:
http://hdl.handle.net/10144/267533
DOI:
10.1258/ijsa.2009.009328
PubMed ID:
22807533
Additional Links:
http://www.rsmpress.co.uk/std.htm
Language:
en
ISSN:
1758-1052
Appears in Collections:
HIV/AIDS

Full metadata record

DC FieldValue Language
dc.contributor.authorChu, K Men_GB
dc.contributor.authorManzi, Men_GB
dc.contributor.authorZuniga, Ien_GB
dc.contributor.authorBiot, Men_GB
dc.contributor.authorFord, N Pen_GB
dc.contributor.authorRasschaert, Fen_GB
dc.contributor.authorZachariah, Ren_GB
dc.date.accessioned2013-01-29T16:41:01Z-
dc.date.available2013-01-29T16:41:01Z-
dc.date.issued2012-06-
dc.identifier.citationNevirapine- and efavirenz-associated hepatotoxicity under programmatic conditions in Kenya and Mozambique. 2012, 23 (6):403-7 Int J STD AIDSen_GB
dc.identifier.issn1758-1052-
dc.identifier.pmid22807533-
dc.identifier.doi10.1258/ijsa.2009.009328-
dc.identifier.urihttp://hdl.handle.net/10144/267533-
dc.description.abstractTo describe the frequency, risk factors, and clinical signs and symptoms associated with hepatotoxicity (HT) in patients on nevirapine- or efavirenz-based antiretroviral therapy (ART), we conducted a retrospective cohort analysis of patients attending the ART clinic in Kibera, Kenya, from April 2003 to December 2006 and in Mavalane, Mozambique, from December 2002 to March 2007. Data were collected on 5832 HIV-positive individuals who had initiated nevirapine- or efavirenz-based ART. Median baseline CD4+ count was 125 cells/μL (interquartile range [IQR] 55-196). Over a median follow-up time of 426 (IQR 147-693) days, 124 (2.4%) patients developed HT. Forty-one (54.7%) of 75 patients with grade 3 HT compared with 21 (80.8%) of 26 with grade 4 had associated clinical signs or symptoms (P = 0.018). Four (5.7%) of 124 patients with HT died in the first six months compared with 271 (5.3%) of 5159 patients who did not develop HT (P = 0.315). The proportion of patients developing HT was low and HT was not associated with increased mortality. Clinical signs and symptoms identified 50% of grade 3 HT and most cases of grade 4 HT. This suggests that in settings where alanine aminotransferase measurement is not feasible, nevirapine- and efavirenz-based ART may be given safely without laboratory monitoring.en_GB
dc.language.isoenen
dc.relation.urlhttp://www.rsmpress.co.uk/std.htmen_GB
dc.rightsReproduced on this site with the permission of Royal Society of Medicine Press, London ([url]http://ijsa.rsmjournals.com[/url])en_GB
dc.titleNevirapine- and efavirenz-associated hepatotoxicity under programmatic conditions in Kenya and Mozambique.en
dc.contributor.departmentSouth African Medical Unit, Médecins Sans Frontières Johannesburg, PO Box 32117, Braamfontein 2017, South Africa. kathryn.chu@joburg.msf.orgen_GB
dc.identifier.journalInternational Journal of STD & AIDSen_GB

Related articles on PubMed

All Items in MSF are protected by copyright, with all rights reserved, unless otherwise indicated.